|Home | About | Journals | Submit | Contact Us | Français|
A 64-year-old woman having compression fractures in the fourth and fifth thoracic vertebral bodies was diagnosed with multiple myeloma. The results of the initial laboratory investigations were as follows: Hb, 5.6 g/dL; total calcium, 9.6 mg/dL; serum creatinine, 3.6 mg/dL; β2-microglobulin, 29.35 µg/mL; IgG, 11,001 mg/dL; IgA, 5 mg/dL; IgM, 8 mg/dL; and serum monoclonal protein (IgG, lambda), 9.1 g/dL. She was placed on palliative radiation therapy to the thoracic spine and induction chemotherapy, which consisted of thalidomide and dexamethasone. After 3 weeks of chemotherapy, multiple erythematous papules appeared on the anterior chest and upper abdomen; the back and extremities were spared (A). The serum monoclonal protein concentration was 6.6 g/dL. Biopsy of a nodule revealed dense infiltration of plasma cells (B, C), which were positive for CD138 and lambda light chain. Despite salvage treatment consisting of bortezomib and dexamethasone, the patient died of pneumonia 2 months after the diagnosis of cutaneous plasmacytoma. Cutaneous involvement in multiple myeloma is very uncommon and indicates very poor prognosis.